Diarrhea During or After Antibiotics: Stop the Drug or Take Loperamide?

Short answer: If diarrhea starts during or after an antibiotic course, do not stop the prescribed antibiotic or take an anti-diarrheal such as loperamide on your own. Diarrhea can be a common side effect, but it can also signal Clostridioides difficile (C. diff) infection. Contact the prescriber or another healthcare service to decide whether the antibiotic should continue, change or stop and whether stool testing is appropriate.

Who this answer is for

This covers new loose or watery stools in an adult who is currently taking an antibiotic or has taken one recently. People receiving cancer treatment, those with substantial immune suppression, pregnant people, infants, older adults and people with inflammatory bowel disease may need earlier assessment because dehydration and complications have different consequences. Traveler’s diarrhea, chronic diarrhea and diarrhea after a laxative are not automatically the same problem.

Not every episode is C. diff

The CDC notes that diarrhea is common during or after antibiotics and that not every case is caused by C. diff. Antibiotics can disrupt protective gut bacteria, allowing C. diff to grow and produce toxins that inflame the colon. The risk does not end with the last tablet; altered gut defenses can persist after treatment.

Risk is higher with older age, a recent hospital or nursing-home stay, immune suppression or a previous C. diff infection. Infection can still occur without those factors, so a new pattern of watery diarrhea deserves attention rather than reassurance from a low-risk profile alone.

Why not stop the antibiotic by yourself?

Stopping or switching the original antibiotic requires balancing the infection being treated, its severity, the remaining course and available alternatives. The CDC says a healthcare professional may stop or switch the original antibiotic when it is safe. That is a clinical decision, not a general instruction to miss the next dose.

If a separate antibiotic is prescribed to treat confirmed C. diff, complete it as directed even if symptoms improve. Keep the original infection treatment and the C. diff treatment distinct when listing medicines, doses and dates.

Why not take loperamide first?

The NHS advises against medicines that stop diarrhea, including loperamide, when C. diff is suspected or confirmed because slowing the bowel can interfere with clearing the infection. If there is blood, fever, substantial abdominal pain or recent antibiotic exposure, obtain advice before suppressing the symptom with an over-the-counter product.

If you already use a laxative, stool softener or anti-diarrheal for another reason, report the product and last dose. Laxative exposure matters when clinicians decide whether C. diff testing is appropriate.

When is C. diff testing considered?

CDC clinical guidance uses three or more unformed stools in 24 hours, without another explanation such as laxatives, as a common trigger to assess and test for C. diff. This is not a home diagnostic cutoff. A clinician combines the stool pattern with symptoms, medicines and recent healthcare exposure before ordering a stool test.

Colonization without symptoms is different from infection. Testing a formed stool without compatible symptoms, or repeatedly testing simply to prove cure, can mislead and does not replace clinical assessment.

Hydration and infection control

  • If you can drink, continue small amounts of fluid and food and watch urine output and dizziness. Diarrhea can cause fluid and electrolyte loss; signs of dehydration need timely care.
  • Wash hands with soap and water after using the toilet and before eating. Alcohol hand sanitizer alone does not reliably remove C. diff spores.
  • Do not share towels while diarrhea is active. Pay attention to toilet surfaces and soiled laundry; if C. diff is confirmed, follow the cleaning instructions from your healthcare team.
  • Do not use a probiotic as a substitute for evaluation or C. diff treatment. Evidence and safety vary by product, strain and immune status.

Warning signs that should not wait

Seek prompt same-day medical assessment for diarrhea during or after antibiotics when any of the following is present:

  • blood in stool, black stool, persistent or severe abdominal pain, or marked abdominal swelling
  • high fever, repeated vomiting or inability to keep fluids down
  • much less or darker urine, severe thirst or dry mouth, or significant dizziness on standing
  • frequent watery stools that continue or worsen quickly
  • new diarrhea after a recent hospital or nursing-home stay, with immune suppression, or after a previous C. diff infection

Call emergency services for confusion, collapse, extreme weakness, breathing difficulty or rapid overall deterioration. Do not wait to reach a particular stool count.

Applying Korean and overseas guidance

CDC and NHS guidance share the same practical principle: report new diarrhea during or after antibiotics and let a clinician decide about the original antibiotic and C. diff testing. In South Korea, contact the prescriber, a pharmacy or a local clinic with the medicine name and symptom record; use 119 for an emergency. NHS 111 applies only in the UK. Testing pathways and antibiotic choices vary by country and should follow local clinical care.

What to record and ask

Bring the antibiotic name, reason for treatment, start date and last dose; the number and appearance of stools over 24 hours; blood, temperature, pain and vomiting; fluid intake and urine output. Also note recent hospital or care-home exposure, laxatives, acid-suppressing medicines, anti-diarrheals, probiotics and any previous C. diff infection.

  • Should I continue this antibiotic, and what would make a change or stop safe?
  • Do my symptoms and timing warrant a C. diff stool test?
  • Do I need assessment or treatment for dehydration?
  • Which medicines should I avoid, and which changes mean I should return immediately?

Related reading

Sources

Reviewed: October 21, 2026. General health information, not an individual diagnosis, test decision or prescription change. No clinician-review claim is made.